Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Billings, MT

August 22, 201113 counties in Montana; Sheridan County, Wyoming

NWS Billings, MT issued this red flag warning at Aug 22, 2011, 2:39 PM MDT for 13 counties in Montana; Sheridan County, Wyoming. It took effect at Aug 23, 2011, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2011, 2:39 PM MDT (20:39 UTC)
In effect from
Aug 23, 2011, 6:00 AM MDT
Expired
Aug 23, 2011, 8:35 PM MDT
In force
15 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WWUS85 KBYZ 222039
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT MON AUG 22 2011

MTZ124-127-130-132-133-230845-
/O.NEW.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
239 PM MDT MON AUG 22 2011

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY FOR
LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...AND PARTS OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...127...130...132
                                            133

* IMPACTS...COMBINATION OF GUSTY NORTHWEST WINDS...HOT DRY
  CONDITIONS AND COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  CONDITIONS TUESDAY INTO TUESDAY EVENING. 

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST.

* WIND...NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
  WILL BE COMMON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...POOR RECOVERIES ARE EXPECTED EARLY TUESDAY
  MORNING AHEAD OF THE FRONT...WITH MINIMUM RELATIVE HUMIDITIES IN
  THE TEENS TUESDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
6 follow-up statements
841 
WWUS85 KBYZ 222120 CCA
RFWBYZ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MDT MON AUG 22 2011

MTZ124-127-130-132-133-230915-
/O.COR.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
256 PM MDT MON AUG 22 2011

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY FOR
LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...MOST OF SOUTHEAST
MONTANA...AND PARTS OF NORTHWEST SOUTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...127...130...132
                                            133

* IMPACTS...COMBINATION OF GUSTY NORTHWEST WINDS...HOT DRY
  CONDITIONS AND COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  CONDITIONS TUESDAY INTO TUESDAY EVENING. 

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST.

* WIND...NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
  WILL BE COMMON THROUGH EARLY EVENING. 

* RELATIVE HUMIDITY...POOR RECOVERIES ARE EXPECTED EARLY TUESDAY
  MORNING AHEAD OF THE FRONT...WITH MINIMUM RELATIVE HUMIDITIES IN
  THE TEENS TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
310 
WWUS85 KBYZ 230250
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
850 PM MDT MON AUG 22 2011

MTZ128-129-131-WYZ274-231200-
/O.EXA.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-SHERIDAN COUNTY-
850 PM MDT MON AUG 22 2011

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY FOR
LOW HUMIDITIES...STRONG GUSTY WINDS...AND A WIND SHIFT WITH A COLD 
FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...PARTS OF SOUTHEAST
MONTANA...AND PARTS OF NORTH CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...128...129...131
                  IN WYOMING...FIRE ZONE....274

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...HOT DRY
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS TUESDAY INTO TUESDAY EVENING.

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST.

* WIND...NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 30 MPH
  WILL BE COMMON THROUGH EARLY TUESDAY EVENING.

* RELATIVE HUMIDITY...POOR RECOVERIES ARE EXPECTED TONIGHT...WITH
  MINIMUM RELATIVE HUMIDITIES IN THE TEENS TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ124-127-130-132-133-231200-
/O.CON.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-
850 PM MDT MON AUG 22 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM TO 9 PM MDT
TUESDAY FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND A WIND 
SHIFT WITH A COLD FRONT FOR PARTS OF SOUTH CENTRAL MONTANA... 
MOST OF SOUTHEAST MONTANA...AND PARTS OF NORTHWEST SOUTH DAKOTA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...127...130...132
                                            133

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...HOT DRY
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS TUESDAY INTO TUESDAY EVENING.

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE 
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST. 

* WIND...NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
  WILL BE COMMON THROUGH THE DAY.

* RELATIVE HUMIDITY...POOR RECOVERIES ARE EXPECTED TONIGHT...WITH
  MINIMUM RELATIVE HUMIDITIES IN THE TEENS TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
822 
WWUS85 KBYZ 231015
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
415 AM MDT TUE AUG 23 2011

MTZ125-240015-
/O.EXA.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
STILLWATER COUNTY-
415 AM MDT TUE AUG 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW
HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD
FRONT FOR PARTS OF SOUTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...IN MONTANA...FIRE ZONE....125

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...WARM DRY
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS TODAY INTO THIS EVENING.

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE 
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST. 

* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE TEENS
  THIS AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ124-127>133-WYZ274-240015-
/O.CON.KBYZ.FW.W.0001.110823T1200Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
415 AM MDT TUE AUG 23 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A
COLD FRONT FOR MOST OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...127...128...129
                                            130...131...132...133
                  IN WYOMING...FIRE ZONE....274

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...WARM DRY
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS TODAY INTO THIS EVENING.

* COLD FRONT...A COLD FRONT WILL MOVE THROUGH THE AREA IN THE 
  EARLY MORNING HOURS...SHIFTING WINDS TO THE NORTHWEST. 

* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE TEENS
  THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
852 
WWUS85 KBYZ 231616
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MDT TUE AUG 23 2011

MTZ124-125-127>133-WYZ274-240300-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
1016 AM MDT TUE AUG 23 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG GUSTY WINDS
FOR MOST OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...
PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL
WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...127...128...129
                                         ...130...131... 132...133
                  IN WYOMING...FIRE ZONE...274

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...WARM DRY 
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL 
  FIRE WEATHER CONDITIONS TODAY INTO THIS EVENING. 

* WIND...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE TEENS 
  THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
443 
WWUS85 KBYZ 232034
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
234 PM MDT TUE AUG 23 2011

MTZ124-125-127>133-WYZ274-240300-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
234 PM MDT TUE AUG 23 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITIES...HOT TEMPERATURES...AND STRONG GUSTY WINDS
FOR MOST OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...
PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL
WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...127...128
                                            129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONE....274

* IMPACTS...THE COMBINATION OF GUSTY NORTHWEST WINDS...WARM DRY 
  CONDITIONS AND A COLD FRONTAL PASSAGE WILL CREATE CRITICAL 
  FIRE WEATHER CONDITIONS INTO THIS EVENING. PLUME DOMINANT 
  FIRE BEHAVIOR IS POSSIBLE FROM BIG HORN COUNTY EAST INTO CARTER
  COUNTY. 

* WIND...NORTHWEST WINDS HAVE GUSTED OVER 45 MPH AT TIMES FROM NORTHERN 
  ROSEBUD INTO CUSTER AND FALLON COUNTIES THIS AFTERNOON. NORTHWEST 
  WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY THROUGH EARLY
  THIS EVENING. WINDS WILL DIMINISH QUICKLY AROUND 8 PM. 

* RELATIVE HUMIDITY...RELATIVE HUMIDITIES WILL REMAIN IN THE LOW TO MID
  TEENS THROUGH LATE THIS AFTERNOON. AS WINDS DIMINISH THIS EVENING EXPECT
  GOOD RELATIVE HUMIDITY RECOVERIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
089 
WWUS85 KBYZ 240235
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
835 PM MDT TUE AUG 23 2011

MTZ124-125-127>133-WYZ274-240345-
/O.CAN.KBYZ.FW.W.0001.000000T0000Z-110824T0300Z/
WHEATLAND COUNTY/SWEET GRASS COUNTY-STILLWATER COUNTY-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
835 PM MDT TUE AUG 23 2011

...RED FLAG WARNING IS CANCELLED FOR MOST OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING. 

* AFFECTED AREA...IN MONTANA...FIRE ZONES...124...125...127...128
                                            129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONE....274

A WEAK COOL FRONT HAS MOVED THROUGH THE DISTRICT ALLOWING FOR
TEMPERATURES TO COOL SLIGHTLY AND RELATIVE HUMIDITIES TO RISE TO
OR ABOVE 20 PERCENT. IN ADDITION...WINDS HAVE DECREASED TO SPEEDS
OF 5 TO 10 MPH...ENDING CRITICAL FIRE WEATHER CONDITIONS.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 9:59 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 9:59 AM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
959 AM MDT MON AUG 22 2011

.SHORT TERM...VALID FOR TDY AND TUE...

A FEW CONCERNS WITH THE FORECAST TODAY THROUGH EARLY
TUESDAY...MAINLY SURROUNDING FIRE WEATHER. TEMPERATURES TODAY
LOOK REASONABLE IN THE MID 90S...WITH A FEW 100S NOT OUT OF THE
QUESTION. THERE IS A DISTURBANCE FORECAST TO MOVE INTO WESTERN
ZONES LATE THIS AFTERNOON AND CROSS THE AREA TONIGHT...DRAGGING A
COLD FRONT THROUGH THE AREA IN THE EARLY MORNING HOURS. LOW LEVEL
MOISTURE PROFILES ARE VERY DRY TODAY INTO TONIGHT WITH RELATIVE
HUMIDITIES EXPECTED TO DROP TO AROUND 10 PERCENT IN MANY AREAS.
HOWEVER THERE IS PLENTY OF MOISTURE IN THE MID LEVELS TO SUPPORT
AT LEAST ISOLATED CONVECTION WITH PRECIPITABLE WATER VALUES OVER
0.75 INCHES. AS A RESULT ADDED SLIGHT CHANCE POPS TO THE FORECAST
FOR THIS AFTERNOON THROUGH TONIGHT FOR ISOLATED HIGH BASED
THUNDERSTORMS. COVERAGE LOOKS LESS THAN SUNDAYS ROUND OF
STORMS...BUT ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING
STRONG 50 MPH WIND GUSTS WHICH WILL MOVE OUT WELL AWAY FROM THE
MAIN STORM. WESTERLY WINDS OF 10 TO 20 MPH WILL DEVELOP THIS
AFTERNOON OVER NORTHERN HALF OF THE FORECAST AREA...RESULTING IN
ELEVATED FIRE CONCERNS IN THESE AREAS. WINDS SHOULD DECOUPLE
EARLY THIS EVENING ALLEVIATING THE FIRE CONCERNS TONIGHT.

COLD FRONT WILL MOVE THROUGH THE AREA IN THE EARLY MORNING HOURS
TONIGHT. TEMPERATURES WILL ONLY BE SLIGHTLY COOLER ON TUESDAY
COMPARED TO MONDAY WITH LOWER 90S FOR HIGHS. NORTHWEST WINDS WILL
BE VERY GUSTY HOWEVER AND MAY POSE ADDITIONAL FIRE WEATHER
CONCERNS OVER NORTHERN AND EASTERN ZONES. SLIGHTLY HIGHER
RELATIVE HUMIDITIES TUESDAY MAY NEGATE THE NEED FOR ANY FIRE
HIGHLITES...BUT WILL STILL NEED TO WATCH THIS CLOSELY. CHAMBERS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MAIN CHANGE TO THE FORECAST WAS TO LOWER TEMPERATURES ON FRI.
EXTENDED PERIOD WILL START OUT WARM AND DRY ON WED UNDER A STRONG
RIDGE OF HIGH PRESSURE. MOISTURE AND SHORTWAVE ENERGY INCREASE
ACROSS THE FORECAST AREA THU AND THU NIGHT AS A COLD FRONT
APPROACHES FROM THE N. THE FRONT WILL MOVE INTO THE AREA ON FRI.
HAVE CONTINUED THE SLIGHT CHANCE POPS THU NIGHT THROUGH FRI. FRI
LOOKED COOLER THAN THU AS MODELS HAVE BEEN SHOWING THE LOW-LEVEL
FLOW TURNING E SO HAVE LOWERED THE HIGH TEMPERATURES FRI. MOISTURE
AND SHORTWAVE ENERGY WILL CONTINUE TO AFFECT THE AREA THROUGH THE
WEEKEND WITH THE GFS AND ECMWF BRINGING A STRONG WAVE THROUGH E MT
SAT NIGHT AND SUN. MADE NO CHANGES TO THE GOING POPS. MODELS WERE
NOT IN GREAT AGREEMENT WITH THEIR TEMPERATURE PROFILES OVER THE
WEEKEND BUT OVERALL THEY DID NOT LOOK OVERLY WARM. ARTHUR

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS THIS
AFTERNOON AND SPREAD EAST INTO THE PLAINS DURING THE EVENING HOURS
WITH AN UPPER LEVEL DISTURBANCE AND OVERNIGHT COLD FRONT. LITTLE
PRECIPITATION IS EXPECTED WITH THESE STORMS...HOWEVER BLOWING DUST
COULD RESULT IN LOCAL MVFR VISIBILITY NEAR STORMS. IN
ADDITION...WIND GUSTS OVER 40KTS ARE LIKELY WITHIN 10SM OF ANY
STORMS. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 096 062/091 058/091 062/094 060/087 059/090 060/087
    0/U 21/U    00/U    01/U    22/T    22/T    22/T
LVM 096 051/089 048/090 051/091 051/087 051/088 050/086
    0/U 21/U    00/U    01/U    22/T    22/T    22/T
HDN 097 060/093 056/093 060/097 059/092 058/093 059/090
    0/U 21/U    00/U    01/U    12/T    22/T    22/T
MLS 098 063/092 057/091 062/095 062/089 059/091 062/089
    0/U 22/T    00/U    01/U    22/T    22/T    22/T
4BQ 096 060/092 054/091 058/095 058/090 056/091 058/090
    0/U 22/T    00/U    01/U    12/T    22/T    22/T
BHK 096 058/089 054/088 058/093 059/087 055/088 057/086
    1/U 22/T    00/U    01/U    22/T    22/T    22/T
SHR 097 058/092 051/091 055/093 056/090 056/090 056/087
    0/U 22/T    00/U    01/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONE 117.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 22, 10:11 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1011 AM MDT MON AUG 22 2011

MTZ028>042-056>058-063>068-WYZ098-099-231615-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1011 AM MDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN
MOUNTAINS THIS AFTERNOON...SPREADING EAST INTO THE PLAINS DURING
THE EVENING. A COLD FRONT OVERNIGHT TONIGHT MAY PRODUCE ADDITIONAL
STORMS LATE TONIGHT INTO TUESDAY MORNING. WIND GUSTS TO 50 MPH ARE
POSSIBLE NEAR ANY STORMS THAT FORM TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:33 PM MDTSpecial Weather StatementBYZBig Horn, Treasure57 min
Aug 21, 7:23 PM MDTSpecial Weather StatementBYZBig Horn67 min
Aug 21, 7:33 PM MDTSpecial Weather StatementBYZ57 min
Aug 21, 8:28 PM MDTSpecial Weather StatementBYZ62 min
Aug 21, 8:30 PM MDTSpecial Weather StatementBYZPrairie60 min
Aug 21, 9:10 PM MDTSpecial Weather StatementBYZCuster65 min
Aug 21, 10:16 PM MDTSpecial Weather StatementBYZFallon59 min
Aug 21, 10:19 PM MDTSpecial Weather StatementBYZCarter56 min
Aug 21, 11:16 PM MDTSpecial Weather StatementBYZCarter44 min

Nearby

Red Flag Warnings in Montana, 2011Red Flag Warnings in Wyoming, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.